MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BOXED F/R BL 4.5MM SERIES 3000 /6; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BOXED F/R BL 4.5MM SERIES 3000 /6; SAW, POWERED, AND ACCESSORIES
Model Number 7206011
Medical Device Problem Code Device Contaminated During Manufacture or Shipping (2969)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, during set up for surgery, when the package was opened, the surgeon found that the tip of the "4.5mm full radius disposable blades" was dirty.The procedure was successfully completed without delay using a back-up device.No patient injuries or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection revealed the device no longer had original packaging.There was visible evidence of silver tarnish.Silicone is used in during manufacturing along with the silver-plating process.The silver plate surface may become discolored.Visual inspection indicated evidence of silicone and silver tarnish discoloration.To produce a device with less friction, silicone is used for additional lubrication between inner and outer blades.This may encourage subsequent tarnish of the silver.It has been determined that the excess silicone located at the bottom of the blade tip, or the appearance of discoloration will not impact the patient or end user.¿surillium is the proprietary, silver coating that helps prevent shedding.It improves lubricity and allows for reduced frictional contact between the stainless-steel inner and outer blades.It also discolors when exposed to certain elements.The orange-red substance that's occasionally found on our blades and peaks curiosity of our customers is actually a silicone lubricant from the manufacturing process.¿testing has confirmed that the silicone lubricant is biocompatible, non-toxic, non-irritating and non-sensitizing.¿ the silicone and silver improves performance of the device and has been determined to have no adverse effect on patient safety.A functional evaluation of the returned device is not applicable as a visual failure was reported.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate a review of the inspection process found that each component should be visually inspected for all non-conforming attributes defined in the procedure.It was determined the device contributed to the reported event.The complaint was confirmed, and the root cause was associated with component failure.Factors that could contribute to the reported event include exposure to elements over time which can lead to the discoloration.The blades are still biocompatible and non-toxic, despite the discoloration.No containment or corrective actions are recommended at this time.

Brand Name
BOXED F/R BL 4.5MM SERIES 3000 /6
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11349113
Report Number1219602-2021-00361
Device Sequence Number17161110
Product Code HAB
UDI-Device Identifier03596010440242
UDI-Public03596010440242
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/14/2022
Device Model Number7206011
Device Catalogue Number7206011
Device Lot Number50828112
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date02/19/2021
Supplement Report FDA Received Date06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown